Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 55, NWS Austin/San Antonio, TX

April 2, 20134 counties in Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 2, 2013, 3:36 PM CDT for 4 counties in Texas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2013, 3:36 PM CDT (20:36 UTC)
Expired
Apr 2, 2013, 4:15 PM CDT
In force
39 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Blanco County, TX, Burnet County, TX, Travis County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 64 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 3:55 PM CDTHAIL 13 Nw Spicewood, TXQUARTER SIZE HAIL...STRONG WINDS AND VERY HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 2:35 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.6 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2013-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2013-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

842 
WUUS54 KEWX 022036
SVREWX
TXC031-053-453-491-022115-
/O.NEW.KEWX.SV.W.0055.130402T2036Z-130402T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
336 PM CDT TUE APR 2 2013

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN BLANCO COUNTY...
  SOUTH CENTRAL BURNET COUNTY...
  NORTHWESTERN TRAVIS COUNTY...
  SOUTHWESTERN WILLIAMSON COUNTY...

* UNTIL 415 PM CDT.

* AT 335 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF
  BALL SIZE.  THIS STORM WAS LOCATED NEAR SPICEWOOD...OR 10 MILES    
  SOUTHEAST OF MARBLE FALLS...AND MOVING SOUTHEAST AT 20 MPH. THIS   
  STORM PRODUCED BASEBALL SIZE HAIL IN MARBLE FALLS.

* SOME LOCATIONS IN THE WARNING INCLUDE LAGO VISTA...LAKEWAY...
  MANSFIELD DAM...BEE CAVE AND CEDAR PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTH CENTRAL TEXAS.

&&

LAT...LON 3054 9776 3021 9795 3044 9828 3062 9818
TIME...MOT...LOC 2036Z 295DEG 20KT 3050 9813

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 12:47 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Apr 2, 12:47 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1247 PM CDT TUE APR 2 2013

.AVIATION...
CHALLENGING FORECAST TODAY. CIGS ARE GENERALLY MVFR AND SHOULD
REMAIN THAT WAY THIS AFTERNOON...BUT WE COULD SEE OCCASIONAL VFR.
EXPECTING SHOWERS AND THUNDERSTORMS TO DEVELOP THIS EVENING AFTER
ABOUT 01Z. SHOWERS LIKELY TO CONTINUE OVERNIGHT AND CIGS WILL
LOWER TO IFR. PRECIP SHOULD END MID-MORNING WEDNESDAY AND CIGS
IMPROVE TO MVFR BY LATE MORNING.

&&

.PREV DISCUSSION... /ISSUED 833 AM CDT TUE APR 2 2013/

UPDATE...
ADJUSTED POPS FOR THE MORNING BASED ON CURRENT RADAR TRENDS AND
REMOVED THUNDER ALL BUT THE NE CWA WHERE ISOLATED THUNDER WAS LEFT IN
THE FORECAST.

PREV DISCUSSION... /ISSUED 432 AM CDT TUE APR 2 2013/

SHORT TERM (TODAY THROUGH WEDNESDAY)...
WITH THE ONSET ON INCREASING RAIN CHANCES ALREADY UNDERWAY...
MODELS CONTINUE TO SHOW SIGNIFICANT DIFFERENCES ON FRONTAL FOCUS
AND THEREFORE POTENTIAL STORM STRENGTH AND RAINFALL TOTALS OVER THE
NEXT 36 HOURS. IN GENERAL THE SHORTER RANGE MODELS FAVOR HIGHER
TOTALS CONVERGING OVER EAST TX THIS AFTERNOON AND LESS RAINFALL
POTENTIAL FROM FRONTAL OVERRUNNING...WHILE THE LONGER RANGE MODELS
SHOW AN EQUAL EMPHASIS ON ENHANCED RAINFALL CHANCES HANGING BACK
WITH THE UPPER LEVEL STORM SYSTEM AS IT OVERRUNS THE SHALLOW
FRONTAL ZONE. WOULD TYPICALLY FAVOR THE SHORT-RANGE SCENARIO...
EXCEPT THAT THE RUN-TO-RUN TRENDS OF THE MODELS CONTINUE TO
REFLECT A SLOWING STORM SYSTEM AND FRONT. THUS A BLEND OF THE TWO
SCENARIOS IS USED FOR THE FORECAST...WITH ADMITTEDLY A SLIGHT WET
BIAS TO RESULT FROM THE PROLONGED RAIN CHANCES. ALTHOUGH THE QPF
REFLECTS STORM TOTAL RANGES GOING FROM 1/2 TO 2 INCHES FROM WEST
TO EAST RESPECTIVELY...THE EXPECTED RAINFALL IS MORE LIKELY TO FALL
INTO THE 1/4 TO 1 1/2 INCH RANGE. ISOLATED 3 INCH STORM TOTALS
WILL BE POSSIBLE...AS A FEW AREAS COULD SEE MULTIPLE ROUNDS OF
RAIN. THE SEWD MOVEMENT OF THE UPPER LOW COULD PROMOTE SUPERCELL
DEVELOPMENT ALONG THE FRONT OVER WESTERN COUNTIES MAINLY LATE THIS
AFTERNOON AND THIS EVENING...WITH THE THREAT FOR HAIL AND DAMAGING
WINDS POSSIBLY EXTENDING AS FAR EAST AS THE I-35 CORRIDOR SHOULD
THE FRONTAL FOCUS BECOME THE DOMINANT RAIN PRODUCER. AN ANY
EVENT...NEARLY ALL AREAS ARE EXPECTED TO RECEIVE AT LEAST A SMALL
AMOUNT OF MUCH NEEDED RAIN FROM THIS SYSTEM. RAIN CHANCES DECREASE
LATE IN THE DAY WEDNESDAY...BUT THE SLOWING SYSTEM SUGGESTS A
SLIGHTLY SLOWER CLEARING TREND WEDNESDAY EVENING.

LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
BREEZY AND COOL CONDITIONS WEDNESDAY NIGHT INTO THURSDAY WILL LOWER
TEMPERATURES TO BELOW NORMALS THROUGH THURSDAY NIGHT. WHILE THE
PROLONGED DRYING BREEZE THURSDAY SHOULD LOWER AFTERNOON RH
VALUES...SOME PATCHY FOG WAS ADDED FOR FRIDAY MORNING SINCE WINDS
SHOULD BECOME LIGHT BY THEN AND MUCH OF THE LIGHT NORTH WINDS
OVERNIGHT WILL BE ACROSS SOAKED SOILS. A GOOD MIXING DAY AND A
RETURN TO WARM WEATHER IS EXPECTED FRIDAY...WITH SOUTHERLY WINDS
AND MOISTURE TO INCREASE BY SATURDAY MORNING. A FLAT ZONAL PATTERN
OVER THE WEEKEND SHOULD PROMOTE SOME MORNING CLOUDS AND OTHERWISE
SEASONALLY WARM AND BREEZY APRIL WEATHER. THE NEXT UPSTREAM SYSTEM
CONTINUES TO BE ADVERTISED AS A HIGH AMPLITUDE TROUGH WHICH COULD
PROMOTE ANOTHER SIGNIFICANT RAIN EVENT BY MID-WEEK. THE GENERAL PATTERN
WITH THIS UPPER TROUGH SUGGESTS LESS SUPPORT FROM A SUBTROPICAL
JET...SO WILL VIEW THE NEXT POTENTIAL RAINFALL EVENT WITH SOME
SKEPTICISM.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              64  71  50  71  47 /  80  70  30  -   -
AUSTIN BERGSTROM INTL AIRPORT  64  70  47  70  41 /  80  70  30  -   -
NEW BRAUNFELS MUNI AIRPORT     65  73  48  74  43 /  70  60  30  -   -
BURNET MUNI AIRPORT            60  66  46  68  45 /  80  70  30  -   -
DEL RIO INTL AIRPORT           65  74  49  79  54 /  50  40  -    0   0
GEORGETOWN MUNI AIRPORT        63  68  45  68  42 /  80  70  30  10  -
HONDO MUNI AIRPORT             65  74  46  77  44 /  50  50  20   0   0
SAN MARCOS MUNI AIRPORT        64  72  48  73  43 /  80  60  30  -   -
LA GRANGE - FAYETTE REGIONAL   65  73  51  70  46 /  80  70  40  10  -
SAN ANTONIO INTL AIRPORT       66  73  49  74  47 /  60  50  20  -    0
STINSON MUNI AIRPORT           66  75  50  76  46 /  60  50  20  -    0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...05
SYNOPTIC/GRIDS...01
PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, Apr 2, 1:05 PM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
105 PM CDT TUE APR 2 2013

TXZ171>173-183>194-202>209-217>225-228-031815-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
105 PM CDT TUE APR 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS ALL OF SOUTH CENTRAL TEXAS. THE MAIN THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS. A THREAT OF LOCALLY HEAVY RAINFALL MAY
BECOME MORE DOMINANT TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE THREAT OF STRONG STORMS MAY LINGER INTO WEDNESDAY
MORNING...HOWEVER THE MAIN IMPACT WILL LIKELY BE LOCALLY HEAVY
RAINFALL...CAUSING LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Apr 2, 3:15 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
315 PM CDT TUE APR 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             5 N MARBLE FALLS        30.65N  98.27W
04/02/2013  E0.75 INCH       BURNET             TX   PUBLIC

            HALF INCH TO PENNY SIZE HAIL.

&&

EVENT NUMBER EWX1300209

PM
Local storm report, Apr 2, 3:16 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
316 PM CDT TUE APR 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             2 E MARBLE FALLS        30.58N  98.24W
04/02/2013  M1.00 INCH       BURNET             TX   COCORAHS

            NICKEL TO QUARTER SIZE HAIL.

&&

EVENT NUMBER EWX1300210

PM
Local storm report, Apr 2, 3:25 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
325 PM CDT TUE APR 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             4 SSE COTTONWOOD SHORES 30.51N  98.29W
04/02/2013  E2.75 INCH       BURNET             TX   AMATEUR RADIO

            GOLF TO BASEBALL SIZE HAIL AT INTERSECTION OF HWYS 71
            281

&&

EVENT NUMBER EWX1300211

JPB
Local storm report, Apr 2, 3:28 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
328 PM CDT TUE APR 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             2 E MARBLE FALLS        30.58N  98.24W
04/02/2013  M1.75 INCH       BURNET             TX   PUBLIC

            GOLFBALL SIZE HAIL.

&&

EVENT NUMBER EWX1300212

PM
Local storm report, Apr 2, 3:34 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
334 PM CDT TUE APR 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             1 SSW MARBLE FALLS      30.57N  98.28W
04/02/2013  E1.75 INCH       BURNET             TX   PUBLIC

&&

EVENT NUMBER EWX1300213

JPB
Local storm report, Apr 2, 3:36 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
336 PM CDT TUE APR 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             SMITHVILLE              30.01N  97.16W
04/02/2013  E0.25 INCH       BASTROP            TX   EMERGENCY MNGR

            HEAVY RAINS FLOODING CLOSING A FEW ROADS IN SMITHVILLE

&&

EVENT NUMBER EWX1300214

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 1:18 PM CDTSpecial Weather StatementEWXLlano27 min
Apr 2, 1:56 PM CDTSpecial Weather StatementEWXBurnet49 min
Apr 2, 2:07 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano38 min
Apr 2, 2:36 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano39 min
Apr 2, 3:07 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Llano, Travis, Williamson38 min
Apr 2, 3:30 PM CDTSevere Thunderstorm WarningEWXBastrop, Fayette, Lee45 min
Apr 2, 3:40 PM CDTAreal Flood AdvisoryEWXBastrop, Fayette, Lee110 min
Apr 2, 3:44 PM CDTSpecial Weather StatementEWXCaldwell46 min
Apr 2, 3:48 PM CDTFlash Flood WarningEWXBlanco, Burnet, Llano, Travis, Williamson3 hr
Apr 2, 3:53 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell52 min
Apr 2, 4:09 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Hays, Travis, Williamson51 min
Apr 2, 4:16 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Fayette, Gonzales44 min
Apr 2, 4:29 PM CDTSpecial Weather StatementEWXFayette46 min
Apr 2, 4:36 PM CDTFlash Flood WarningEWXBastrop, Caldwell, Fayette, Gonzales, Lee3 hr
Apr 2, 4:56 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Fayette, Gonzales, Lavaca49 min
Apr 2, 5:01 PM CDTSpecial Weather StatementEWXTravis44 min
Apr 2, 5:15 PM CDTAreal Flood AdvisoryEWXHays, Travis, Williamson105 min
Apr 2, 5:30 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Travis45 min
Apr 2, 5:38 PM CDTSevere Thunderstorm WarningEWXFayette52 min
Apr 2, 5:49 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Fayette, Gonzales41 min
Apr 2, 6:12 PM CDTSevere Thunderstorm WarningEWXVal Verde63 min
Apr 2, 6:16 PM CDTSevere Thunderstorm WarningEWXFayette, Gonzales, Lavaca44 min
Apr 2, 6:32 PM CDTSpecial Weather StatementEWXBastrop43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.